Concomitant treatment with proton pump inhibitors and cephalosporins does not enhance QT-associated proarrhythmia in isolated rabbit hearts
Recent results from data mining analyses and reports of adverse drug events suggest a QT-prolonging drug-drug interaction resulting from the combination of distinct proton pump inhibitors and cephalosporins. Therefore, this study aimed at investigating the effect of the suspected QT-prolonging combinations of lansoprazole + ceftriaxone and esomeprazole + cefazolin, respectively. 26 hearts of New Zealand White rabbits were retrogradely perfused and paced at different cycle lengths. After generating baseline data, the hearts were assigned to two groups: In group 1, hearts were treated with 5 µM lansoprazole. Thereafter, 200 µM ceftriaxone was infused additionally. Group 2 was perfused with 10 µM esomeprazole followed by 250 µM cefazolin. In group 1, lansoprazole did not significantly alter QT intervals and APD90. Additional treatment with ceftriaxone significantly shortened QT interval, APD90 and slightly reduced dispersion of repolarization compared to sole lansoprazole infusion. In group 2, esomeprazole led to a significant shortening of the QT interval without altering APD90 or dispersion. Additional treatment with the antibiotic cefazolin further shortened QT interval, APD90 and reduced the dispersion of repolarization. Incidence of ventricular arrhythmias was not significantly altered in both groups. This is the first experimental whole-heart study that investigated the impact of a concomitant treatment with proton pump inhibitors and cephalosporins. In contrast to previous reports, the combination of both agents did not cause QT prolongation but instead shortened QT interval and action potential duration. As a consequence, no triggered activity occurred in the presence of a stable dispersion of repolarization.
Use and reproduction:
All rights reserved